Illinois, 2012

Damaging Wind in Illinois, September 6, 2012

September 6, 2012 · NWS LSX · 1 event in 1 county or zone

A cold front moved through the region, triggering showers and thunderstorms. There were numerous reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region, triggering showers and thunderstorms. There were numerous reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 6, 2:54 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 6, 2:54 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT THU SEP 6 2012

.SHORT TERM...
ISSUED AT 351 PM CDT THU SEP 6 2012
(TONIGHT THROUGH SATURDAY)

SHORTWAVE SLIDING EAST ALONG WEAKENING FRONTAL BOUNDARY...SOUTH OF
I-70...SO STRONG TO SEVERE STORMS ASSOCIATED WITH IT TO MOVE EAST
TAPERING OFF EARLY THIS EVENING...SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT UNTIL 8 PM FOR THIS AREA. OTHERWISE...DEALING
WITH NEXT WEATHER SYSTEM AS COLD FRONT AND SIGNIFICANT SHORTWAVE
THAT IS SLIDING SOUTH OUT OF SOUTHWESTERN CANADA. SURFACE LOW AND
COLD FRONT TO MOVE INTO NORTHEASTERN MO BY 12Z FRIDAY...WITH SOME
DECENT LOW LEVEL MOISTURE AND CAPES NEAR 1000 J/KG. SO WILL SEE
SHOWERS AND THUNDERSTORMS DEVELOP OVER NORTHERN MO AND INCREASE IN
COVERAGE AFTER MIDNIGHT...SPREADING SOUTHEAST THROUGH FORECAST
AREA.

BEST CHANCES OF RAIN WITH THIS SYSTEM WILL BE FRIDAY AND FRIDAY
NIGHT AS THE STRONG SHORTWAVE SLIDES THROUGH...WITH A SLIGHT RISK
OF SEVERE WEATHER WITH CAPES IN EXCESS OF 3000 J/KG AND PLENTY OF
DEEP LAYER SHEAR...SO SPC HAS PUT FORECAST AREA IN A SLIGHT RISK.

SYSTEM QUICKLY EXITS REGION LATE FRIDAY EVENING...SO BACKED OFF POPS
AFTER 06Z SATURDAY...WITH FORECAST AREA DRYING OUT BY 12Z SATURDAY.

LOWS TONIGHT TO REMAIN RATHER MILD...IN THE UPPER 60S TO LOW 70S. AS
FOR HIGHS ON FRIDAY...WILL DEPEND ON CLOUD COVER AND STORMS...FOR
NOW HAVE UPPER 70S TO UPPER 80S. THEN DECENT CAA TO MOVE INTO AREA
ON BACKSIDE OF SYSTEM. LOWS FRIDAY NIGHT WILL BE IN THE LOW 50S
FAR NORTH TO THE UPPER 50S FAR SOUTHEAST. COOL FALL WEATHER IN
STORE ON SATURDAY WITH HIGHS ONLY IN THE LOW TO MID 70S.

BYRD
&&

.LONG TERM...
ISSUED AT 351 PM CDT THU SEP 6 2012
(SATURDAY NIGHT THROUGH THURSDAY)

NO MAJOR CHANGES TO THE EXTENDED AS COOL AND DRY WEATHER TO PERSIST
THROUGH THE REST OF THE WEEKEND...THEN TEMPS TO SLOWLY MODERATE
THROUGH NEXT WEEK.

SATURDAY NIGHT WILL BE OUR COOLEST NIGHT WITH LOWS IN THE LOW 50S.
ON SUNDAY SURFACE RIDGE BEGINS TO MOVE OFF TO THE EAST ALLOWING A
SLOW WARMUP. HIGHS ON SUNDAY WILL BE IN THE UPPER 70S...WARMING UP
INTO THE LOW TO MID 80S BY WEDNESDAY. EXTENDED MODELS SHOWING A COLD
FRONT TO APPROACH THE REGION WEDNESDAY NIGHT AND THURSDAY...BUT
CONFIDENCE IS LOW ON TIMING...SO FOR NOW THIS PERIOD DRY...WITH JUST
SILENT SLIGHT CHANCE POPS ON THURSDAY.

BYRD
&&

.AVIATION...
ISSUED AT 1250 PM CDT THU SEP 6 2012

CLUSTER OF SHOWERS AND THUNDERSTORMS OVER SOUTHWEST MISSOURI IS
TRACKING EASTWARD AND IS EXPECTED TO CONTINUE ON THAT COURSE
THROUGH THE AFTERNOON. THIS SHOULD KEEP IT SOUTH OF THE
TERMINALS...BUT WILL HAVE TO WATCH THE ST LOUIS AREA AS THE FRONT
HAS BECOME QUASI-STATIONARY THROUGH EAST CENTRAL MO AND SOUTHWEST
ILLINOIS. OTHERWISE VFR CONDITIONS EXPECTED THROUGH LATE TONIGHT.
A POTENT COLD FRONT WILL BEGIN TO MOVE INTO NORTHERN MISSOURI AND
WEST CENTRAL ILLINOIS ON FRIDAY MORNING. SHOWERS AND THUNDERSTORMS
SHOULD BE ONGOING ALONG/AHEAD OF THE FRONT LATE TONIGHT AND SHOULD
CONTINUE TO GROW THROUGH THE MORNING AND INTO THE AFTERNOON AS IT
MOVES INTO MO AND IL.

SPECIFICS FOR KSTL...

CLUSTER OF SHOWERS AND THUNDERSTORMS OVER SOUTHWEST MISSOURI IS
TRACKING EASTWARD AND IS EXPECTED TO STAY SOUTH OF THE
TERMINAL...BUT WILL HAVE TO WATCH CLOSELY AS THE FRONT HAS BECOME
QUASI-STATIONARY THROUGH THE ST LOUIS METRO. OTHERWISE VFR
CONDITIONS EXPECTED THROUGH AT LEAST MID MORNING ON FRIDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A POTENT
COLD FRONT ON FRIDAY...WITH THE BEST CHANCE IN THE 17-21Z TIME
FRAME.

GLASS
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 6, 3:09 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT THU SEP 6 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
409 PM CDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS PORTIONS OF
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS...MAINLY ALONG AND SOUTH
OF INTERSTATE 70. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL AS THE MAIN THREATS.

THUNDERSTORMS ARE LIKELY LATE TONIGHT OVER NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS. THERE IS A CHANCE OF THUNDERSTORMS ACROSS
MUCH OF THE REST OF THE AREA. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE OCCASIONAL THUNDERSTORMS ON FRIDAY...SOME
THUNDERSTORMS WILL LIKELY LINGER INTO FRIDAY NIGHT. SOME OF THE
STORMS MAY BE SEVERE. DAMAGING WINDS WILL BE THE PRIMARY SEVERE
WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY THIS EVENING FOR
AREAS ALONG AND SOUTH OF INTERSTATE 70.

BYRD

In the hours before

Local storm report, Sep 6, 3:54 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
454 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HEAVY RAIN       BEAUFORT                38.42N  91.19W
09/06/2012  E2.00 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

TRUETT
Local storm report, Sep 6, 3:59 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
459 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     WATERLOO                38.33N  90.16W
09/06/2012  E45 MPH          MONROE             IL   AMATEUR RADIO

            40-45 MPH WINDS WITH OUTFLOW BOUNDARY.

&&

GOSSELIN
Local storm report, Sep 6, 4:03 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
503 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND DMG     AUGUSTA                 38.57N  90.88W
09/06/2012                   ST. CHARLES        MO   TRAINED SPOTTER

            ONE AND A HALF FOOT DIAMTER OAK TREE SNAPPED ABOUT 15
            FEET UP.

&&

GOSSELIN
Special weather statement, Sep 6, 4:12 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
512 PM CDT THU SEP 6 2012

ILZ101-102-062300-
MONROE IL-ST. CLAIR IL-
512 PM CDT THU SEP 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. CLAIR AND NORTHERN MONROE
COUNTIES UNTIL 600 PM CDT...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MILLSTADT...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BELLEVILLE...
  SWANSEA...
  FREEBURG...
  SMITHTON...
  NEW ATHENS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KANOFSKY
Local storm report, Sep 6, 4:14 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     OAKVILLE                38.44N  90.32W
09/06/2012                   ST. LOUIS          MO   PUBLIC

            6 INCH DIAMETER TREE SPLIT...RELAYED THROUGH THE ST.
            LOUIS COUNTY EOC

&&

MILLER
Special weather statement, Sep 6, 4:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
518 PM CDT THU SEP 6 2012

ILZ059-064-069-074-079-098>101-MOZ061-063-062300-
BOND IL-CALHOUN IL-CLINTON IL-JERSEY IL-MACOUPIN IL-MADISON
IL-RANDOLPH IL-ST. CHARLES MO-ST. CLAIR IL-ST. LOUIS MO-WASHINGTON
IL-
518 PM CDT THU SEP 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. LOUIS...
NORTHEASTERN ST. CHARLES...CLINTON...CALHOUN...SOUTHWESTERN BOND...
WASHINGTON...EASTERN ST. CLAIR...NORTHEASTERN RANDOLPH...MADISON...
SOUTHERN MACOUPIN AND JERSEY COUNTIES UNTIL 600 PM CDT...

AT 513 PM CDT...STORM SPOTTERS REPORTED STRONG WINDS ASSOCIATED WITH
A THUNDERSTORM OUTFLOW BOUNDARY. THESE WINDS EXTENDED ALONG A LINE
FROM 6 MILES NORTHEAST OF WINFIELD TO ELSAH TO PONTOON BEACH TO
MASCOUTAH TO EVANSVILLE...AND WERE MOVING EAST AT 35 MPH.

BRIEF WIND GUSTS UP TO 50 MPH ARE EXPECTED WHEN THE OUTFLOW BOUNDARY
MOVES THROUGH.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SCOTT AFB...
  MASCOUTAH...
  MARYVILLE...
  ALTON...
  LEBANON...
  GLEN CARBON...
  WOOD RIVER...
  GODFREY...
  SPARTA...
  TROY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

KANOFSKY

The radar

The St Louis radar (KLSX), 118 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
September 6, 4:30 PM CST
Where
Randolph County, 1.02 mi ESE of Chester
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.894, -89.803

A large tree was blown over onto Illinois Route 3 just south of Chester.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413378.